Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 63, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 9, 2003, 3:32 PM CDT for Lawrence County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 3:32 PM CDT (20:32 UTC)
- Expired
- Jul 9, 2003, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Lawrence County, TN
The radar
The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 092035 FFWBNA TNC099-092330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 332 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN LAWRENCE COUNTY IN TENNESSEE * UNTIL 630 PM CDT * AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WESTERN LAWRENCE COUNTY...MOVING NORTHEAST SLOLWY. RADAR ESTIMATES ALMOST 2 INCHES OF RAIN HAS FALLEN OVER THE AARON BRANCH CREEK...BIRD BRANCH CREEK AND CHISHOLM CREEK AREAS SOUTH OF HIGHWAY 64 IN THE PAST HOUR. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS, OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. && LAT...LON 3519 8771 3506 8756 3532 8712 3553 8736 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:35 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 9, 2:35 PM CDT, 57 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT WED JUL 9 2003 LATEST SURFACE ANALYSIS SHOWS THE WESTERN EXTENT OF THE BERMUDA HIGH OVER THE DEEP SOUTH EXTENDING NORTH ACROSS THE TENNESSEE AND OHIO VALLEYS. ANOTHER AREA OF HIGH PRESSURE WAS CENTERED OVER ONTARIO CANADA EXTENDING SOUTH THROUGH THE GREAT LAKES REGION. SEPARATING THE TWO HIGH PRESSURE SYSTEMS WAS A NEARLY STATIONARY FRONT STRETCHING EAST TO WEST FROM NEW ENGLAND THROUGH THE UPPER OHIO VALLEY AND INTO A LOW PRESSURE CENTER LOCATED IN THE CENTRAL PLAINS. ACROSS MIDDLE TENNESSEE...TEMPERATURES HAD WARMED INTO THE MID AND UPPER 80S WITH DEW POINTS IN THE LOWER 70S. SOUTHWEST WINDS HAD INCREASED TO 10 TO 15 MPH. ALOFT...THE MAIN FLOW OF WESTERLIES AND THE ASSOCIATED STORM TRACK CONTINUED ACROSS THE NORTHERN TIER OF THE U.S. A RIDGE OF HIGH PRESSURE EXTENDED ACROSS THE SOUTHERN HALF. SEVERAL SHORT WAVE TROUGHS WERE MOVING THROUGH THE WESTERLIES OVER THE STATIONARY FRONT. THE INTERACTION OF THE TWO WAS PRODUCING STRONG TO SEVERE THUNDERSTORMS. AFTERNOON HEATING HAS WORKED TO DESTABILIZE THE MOIST ATMOSPHERE IN PLACE OVER THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND WERE MOVING SLOWLY EAST. BOTH THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS THROUGH 84 HOURS. AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH THE UPPER MISSISSIPPI VALLEY DROPS SOUTHEAST AND BRINGS WITH IT A COLD FRONT INTO THE OHIO VALLEY BY THURSDAY EVENING. THE COLD FRONT IS EXPECTED TO PUSH SOUTHEAST AND REACH MIDDLE TENNESSEE OVERNIGHT THURSDAY INTO FRIDAY MORNING. COOLER AIR ALOFT ALONG WITH THE SURFACE FRONT WILL BRING AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS... SOME STORMS COULD BE SEVERE LATE THURSDAY AND FRIDAY. AS THE FRONT EXITS THE AREA ON FRIDAY...EXPECT SLIGHTLY COOLER AND DRIER AIR THE SECOND HALF OF FRIDAY AND SATURDAY. SUNDAY...A SOUTHERN FLOW RETURNS BRINGING HEAT AND HUMIDITY BACK TO MIDDLE TENNESSEE. WILL WATCH TROPICAL STORM CLAUDETTE CLOSELY AS THE PROJECTED PATH IS INTO THE GULF OF MEXICO BY THE WEEKEND. .BNA.NONE... BNA TE 73/86/68/86 3660 CSV TE 69/84/64/83 3661 05
Hazardous weather outlook, Jul 9, 5:48 AM CDT, 9 hours 44 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON THURSDAY. MAG
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 45 min |
| Jul 9, 4:53 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 37 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 35 min |
| Jul 9, 5:32 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 28 min |
| Jul 9, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 39 min |
| Jul 9, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 41 min |
| Jul 9, 6:36 PM CDT | Flash Flood Warning | OHX | Clay, Fentress, Pickett | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.